Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

how to get off of effexor fast

i have been taking effexor for the past two years or so at 300mg/day and recently lost my insurance.  when i went to to the pharmacy today to get my prescription refilled they told me it would be like $280 for one months prescription!!!  well i cant afford that so i didnt get my prescription filled and now i don't know what to do. ive missed doses before and gone 2 or 3 days without taking it and experienced severe nausea, feelings of intense hunger, night sweats, and intense vivid dreams.  to tell you the truth i'm really scared about what these next couple of months are going to be like for me.  i havnt had any withdrawal symptoms yet but expet them to begin by tomarrow and am not looking forward to it.  i'd go and see my doctor about it but im sure that bill would be just as outrageous and i don't have the money for it.  i need some advice on what to do.  would going off 175mg/day cold turkey be easier than 300mg/day or does it matter?  i'd think so but i don't know... ive thought about going to get my prescription filled this one time and then just trying to ween myself off of it.  i could start takeing 175mg tomarrow and do that for 10 days or so then break one of those 175mg pills in half and take like 85mg/day for like 10 days then take a fourth of a pill for ten days or so... how should i take it though?  should i mix it w/ apple sauce or something?  would that be an effective way to ween myself off of it?  like i said unfortunatley seeing my doctor about it is not an option so i am going to have to try and handle this myself.  any advice you could give me would be appreciated.  i don't know maybe i can just ask the pharmacist what i should do or if he can give me the pills in smaller doses so it would be easier to ween myself off or does he have to give them out the way the doc prescribes?
2 Responses
Avatar universal
read this ASAP "How to get off Effexor symptom free":

http://www.topix.com/forum/drug/effexor/T5BFCFPKBBB0625NP

Effexor is notorious for being extremely troublesome to wean off. It has a very short half life and needs to be withdrawn very very very gradually to avoid severe withdrawal symptoms. (Of course they don't tell you that when they put you ON the medication.)

Some options for getting it cheaper in the meantime so you can wean off:

- Get the generic.

- Explain your situation to the doctor who prescribed you, s/he will probably give you some samples to tide you over.

- Costco has great prices on generics, I think they are about 40-60% of the price of the same generics at chain pharmacies and you do not need a Costco membership to buy from them (although I think you have to pay by check or cash).

Unfortunately, "Venlafaxine Hydrochloride" is not a covered drug under Walmart's or Target's $4 prescription program, but these are good programs to know about if you don't have insurance - these may come in handy:

http://www.walmart.com/catalog/catalog.gsp?cat=546834&fromPageCatId=5431

http://sites.target.com/site/en/health/page.jsp?contentId=PRD03-004319

Best of luck.
Avatar universal
I should have answered your question more directly: the weaning schedule you mentioned is probably much too rapid to avoid withdrawal symptoms. Read others' experience with both successful and failed attempts:

"How to get off Effexor symptom free":

http://www.topix.com/forum/drug/effexor/T5BFCFPKBBB0625NP
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.